When clinicians are concerned about an increased risk of suicidality induced by antidepressants in young patients, mirtazapine is considered a suitable option because of its low risk of provoking suicidality and its sedative effect. However, mirtazapine often needs to be discontinued or the dose reduced because of drowsiness, especially in young persons. This study retrospectively compared the clinical effects of mirtazapine in 16 young university students to those in 16 elderly patients with depression. Drowsiness was the most frequent side effect, and was observed more often in the students. Greater numbers of students also had their doses reduced or stopped using mirtazapine specifically because of oversedation. Furthermore, the final dose of mirtazapine was much lower in the student group even though the therapeutic effects were similar to those in the elderly group, suggesting that lower doses of mirtazapine should be administered to young depressed patients as starting or maintenance doses to avoid sedation and achieve a minimal level of therapeutic efficacy.
ASJC Scopus subject areas